Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 73, NWS North Platte, NE

May 29, 20084 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2008, 5:41 PM CDT for 4 counties in Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2008, 5:41 PM CDT (22:41 UTC)
Expired
May 29, 2008, 6:03 PM CDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292241
SVRLBF
NEC015-089-103-149-292330-
/O.NEW.KLBF.SV.W.0073.080529T2241Z-080529T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BASSETT...

* UNTIL 630 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BASSETT...AND MOVING NORTHEAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAPER BY 620 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT THURSDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4259 9896 4238 9963 4262 9964 4300 9942
      4300 9900
TIME...MOT...LOC 2241Z 226DEG 38KT 4261 9945

$$

GARNER
1 follow-up statement
000 
WWUS53 KLBF 292303
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
602 PM CDT THU MAY 29 2008

NEC015-089-103-149-292312-
/O.CAN.KLBF.SV.W.0073.000000T0000Z-080529T2330Z/
ROCK NE-HOLT NE-BOYD NE-KEYA PAHA NE-
602 PM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA...
NORTHWESTERN BOYD...NORTHWESTERN HOLT AND NORTHERN ROCK COUNTIES IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT THURSDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4259 9896 4238 9963 4262 9964 4300 9942
      4300 9900
TIME...MOT...LOC 2302Z 226DEG 38KT 4276 9923

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 29, 2:55 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 29 2008

.DISCUSSION...

INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES
COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL
02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI
STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83
EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING
NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING
NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA.

MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY
WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR
TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN
COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND
THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH
SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS
EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR
CLOSELY.

ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S.
ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES.

ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE
HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL
PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS
MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE
CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT.

BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS
FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT
RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS
DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH
FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE
DAYS APPROACH.

&&

.AVIATION...

CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE
REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND
POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS.
IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE
REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH
VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE
DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE
CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR
CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/13
Hazardous weather outlook, May 29, 3:46 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT THU MAY 29 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT THU MAY 29 2008 /246 PM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT AREA FOR WIDESPREAD SEVERE WEATHER
WILL BE ALONG AND EAST OF A LINE FROM NEAR HAYES CENTER...TO NORTH
PLATTE...TO ARNOLD...TO BASSETT. IN THIS AREA VERY LARGE HAIL TO
THE SIZE OF BASEBALLS...ISOLATED TORNADOES...DAMAGING WIND
GUSTS...AND FLOODING RAINS ARE LIKELY. THIS IS A POTENTIALLY
DANGEROUS SITUATION...PLEASE BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS AFTERNOON.

AREAS WEST OF THIS LINE SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE
MORE ISOLATED TO WIDELY SCATTERED...WITH THE MAIN THREAT COMING IN
THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY.
LATER OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA AND ARE ASKED TO REMAIN ALERT AND READY
FOR ACTIVATION THROUGH THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, May 29, 5:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             27 S AINSWORTH          42.16N 99.86W
05/29/2008  E0.88 INCH       BROWN              NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 5:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLASH FLOOD      PAGE                    42.40N 98.42W
05/29/2008                   HOLT               NE   CO-OP OBSERVER

            WATER REPORTED OVER COUNTY ROAD S45A NORTH OF PAGE. ROAD
            IS NOT PASSABLE BY AUTOMOBILE.

0505 AM     FLASH FLOOD      ONEILL                 42.46N 98.65W
05/29/2008                   HOLT               NE   CO-OP OBSERVER

            WATER REPORTED OVER A GRAVEL COUNTY ROAD EAST OF ONEILL.
            OBSERVER REPORTS 3.93 INCHES OF RAIN IN ONEILL.

0634 AM     HEAVY RAIN       ONEILL                  42.46N 98.65W
05/29/2008  E4.00 INCH       HOLT               NE   CO-OP OBSERVER

            COOP OBSERVER REPORTED HIGHWAY 108 FROM ONEILL TO 15
            MILES EAST TRAVEL IS NOT RECCOMMENDED DUE TO WATER OVER
            THE ROADWAY.

0240 PM     HAIL             12 S HAYES CENTER       40.34N 101.02W
05/29/2008  E0.75 INCH       HITCHCOCK          NE   PUBLIC

0300 PM     HAIL             6 E HAYES CENTER        40.51N 100.91W
05/29/2008  E1.75 INCH       HAYES              NE   LAW ENFORCEMENT

0314 PM     HAIL             15 S MAYWOOD            40.44N 100.62W
05/29/2008  M1.75 INCH       FRONTIER           NE   TRAINED SPOTTER

            HAIL WAS STILL ONGOING AT TIME OF REPORT.

0325 PM     HAIL             7 NE WELLFLEET          40.82N 100.64W
05/29/2008  E2.50 INCH       LINCOLN            NE   PUBLIC

0326 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  E1.00 INCH       FRONTIER           NE   TRAINED SPOTTER

            SHEETS OF HEAVY RAIN ALSO REPORTED BY TRAINED SPOTTER.

0327 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  M1.75 INCH       FRONTIER           NE   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE LASTED FOR 10 MINUTES WITH
            LOCALLY HEAVY RAIN.

0334 PM     HAIL             4 W STOCKVILLE          40.53N 100.46W
05/29/2008  M1.00 INCH       FRONTIER           NE   LAW ENFORCEMENT

0404 PM     HAIL             8 NNE BRADY             41.13N 100.31W
05/29/2008  E1.75 INCH       LINCOLN            NE   PUBLIC

0404 PM     HAIL             15 SW STOCKVILLE        40.38N 100.59W
05/29/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

0410 PM     HAIL             24 WNW OCONTO           41.27N 100.19W
05/29/2008  E1.00 INCH       CUSTER             NE   PUBLIC

0432 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  M1.50 INCH       FRONTIER           NE   TRAINED SPOTTER

0432 PM     FLASH FLOOD      9 S CURTIS              40.50N 100.51W
05/29/2008                   FRONTIER           NE   TRAINED SPOTTER

            FLASH FLOODING REPORTED BY SPOTTER AT THIS LOCATION WITH
            ALREADY SATURATED GROUND FROM PRIOR STORMS.

0450 PM     HAIL             27 S AINSWORTH          42.16N 99.86W
05/29/2008  E0.88 INCH       BROWN              NE   PUBLIC

&&

CARMEL
Local storm report, May 29, 5:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 SSW EUSTIS            40.58N 100.07W
05/29/2008  E1.00 INCH       FRONTIER           NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 5:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             20 N ELLSWORTH          42.35N 102.29W
05/29/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

CARMEL
Local storm report, May 29, 5:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 S LONG PINE           42.48N 99.70W
05/29/2008  E1.75 INCH       BROWN              NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 5:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             BASSETT                 42.58N 99.54W
05/29/2008  M1.00 INCH       ROCK               NE   LAW ENFORCEMENT

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:06 PM CDTSevere Thunderstorm WarningLBFGarden39 min
May 29, 1:42 AM CDTFlash Flood WarningLBFHolt, Rock4 hr
May 29, 9:05 AM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more18 hr
May 29, 10:34 AM CDTRiver Flood WarningLBFHolt, Rock53 hr
May 29, 2:32 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes43 min
May 29, 3:09 PM CDTTornado WarningLBFFrontier51 min
May 29, 3:16 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln44 min
May 29, 3:45 PM CDTFlash Flood WarningLBFFrontier6 hr
May 29, 3:46 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 29, 3:50 PM CDTTornado WarningLBFFrontier27 min
May 29, 4:08 PM CDTSevere Thunderstorm WarningLBFSheridan52 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes56 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown49 min
May 29, 4:48 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningLBFBrown, Rock38 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown47 min
May 29, 5:22 PM CDTSevere Thunderstorm WarningLBFBrown, Loup, Rock38 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningLBFCherry45 min
May 29, 5:48 PM CDTFlash Flood WarningLBFHolt6 hr
May 29, 5:50 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningLBFHolt, Loup, Rock46 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.